Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 293, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 19, 2005, 1:18 AM CDT for Guthrie County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2005, 1:18 AM CDT (06:18 UTC)
- Expired
- Sep 19, 2005, 1:45 AM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Guthrie County, IA
The radar
The Des Moines radar (KDMX), 69 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 1:23 AM CDT | HAIL 0.75 | 9 Wsw Guthrie Center, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 10:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2068 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 190618 SVRDMX IAC077-190700- /O.NEW.KDMX.SV.W.0293.050919T0618Z-050919T0700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 118 AM CDT MON SEP 19 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GUTHRIE COUNTY IN WEST CENTRAL IOWA. * UNTIL 200 AM CDT. * AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF GUTHRIE CENTER...OR 57 MILES WEST OF DES MOINES...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GUTHRIE CENTER BY 135 AM CDT. NEAR GUTHRIE COUNTY REGIONAL AIRPORT BY 140 AM CDT. NEAR PANORA BY 145 AM CDT. 5 MILES SOUTH OF YALE BY 150 AM CDT. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4184 9474 4150 9471 4152 9427 4185 9430 $$ KINNEY
2 follow-up statements
000 WWUS53 KDMX 190628 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 127 AM CDT MON SEP 19 2005 IAC077-190700- /O.CON.KDMX.SV.W.0293.000000T0000Z-050919T0700Z/ GUTHRIE IA- 127 AM CDT MON SEP 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR GUTHRIE COUNTY UNTIL 200 AM CDT... AT 123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF GUTHRIE CENTER...OR 52 MILES WEST OF DES MOINES...AND MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR GUTHRIE CENTER BY 135 AM CDT. NEAR GUTHRIE COUNTY REGIONAL AIRPORT BY 140 AM CDT. NEAR PANORA BY 145 AM CDT. NEAR YALE BY 150 AM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. AT 123 AM CDT...AMATUER RADIO OPERATORS REPORTED THREE QUARTER INCH DIAMETER HAIL 9 MILES WEST-SOUTHWEST OF GUTHRIE CENTER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY MORNING FOR IOWA. LAT...LON 4184 9474 4150 9471 4152 9427 4185 9430 $$ KINNEY
000 WWUS53 KDMX 190645 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 145 AM CDT MON SEP 19 2005 IAC077-190655- /O.CAN.KDMX.SV.W.0293.000000T0000Z-050919T0700Z/ GUTHRIE IA- 145 AM CDT MON SEP 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GUTHRIE COUNTY HAS BEEN CANCELLED... AT 144 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY MORNING FOR IOWA. LAT...LON 4184 9474 4150 9471 4152 9427 4185 9430 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:20 PM CDT, 9 hours 58 minutes earlier.
Area forecast discussion, Sep 18, 3:20 PM CDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT SUN SEP 18 2005 .SHORT TERM...TONIGHT FAST EVOLVING SITUATION EXPECTED TONIGHT AS SURFACE LOW ON KS/NEB BORDER DEVELOPS NEWD IN RESPONSE TO ONE SHORT WAVE IN A SERIES LIFTING OUT OF WRN KS. WARM SECTOR HAS BEEN STALLED W OF MISSOURI RIVER BY THUNDERSTORMS IN MO THIS MORNING. THIS SHOULD LIFT RAPIDLY TO THE NE THIS EVENING WITH STRONG THETA-E ADVECTION INDICATED IN THE 850-700 MB LAYER BY ALL MODELS ACROSS IA BY 06Z. EXPECT STORMS TO DEVELOP AROUND SUNSET AND MOVE QUICKLY NEWD WITH THETA-E ADVECTION MAX. THESE STORMS WILL BE SOMEWHAT ELEVATED BUT INSTABILITY AND SHEAR WILL BE MODERATE...SO MAIN THREAT WOULD BE LARGE HAIL AND ISOLATED DAMAGING WIND...WITH A BRIEF PERIOD OF HEAVY RAIN. AT THE SAME TIME...STRONG STORMS SHOULD ALSO DEVELOP NW OF THE SFC LOW AND INVERTED TROUGH FROM NERN NEB/SERN SD INTO NRN IA AND SRN MN. THESE STORMS WILL BE MORE SURFACE BASED WITH STRONGER SHEAR...SO A SMALL PORTION OF THE NWRN DMX FORECAST AREA MAY HAVE A THREAT FOR MORE SIGNIFICANT SEVERE WEATHER. TWO AREAS SHOULD MERGE TOGETHER PRODUCING LONGEST DURATION AND HIGHEST POPS OVER NRN IA. .LONG TERM...MONDAY THROUGH SUNDAY A FAIRLY ACTIVE PATTERN REMAINS OVER THE UPPER MIDWEST. HIGH PRESSURE REMAINS ANCHORED OVER THE SOUTHERN U.S. WITH SEVERAL SHORTWAVES RIDING OVER THE RIDGE ABOUT EVERY 36 HOURS OR SO. TONIGHTS SYSTEM PUSHES EAST OF THE CWA BY 15Z MON AT THE LATEST FOLLOWED BY HIGH PRESSURE MOVING IN AND CLEARING THINGS OUT. WE STAY DRY THROUGH TUESDAY EVENING BEFORE THE NEXT SHORTWAVE BEGINS TO AFFECT LOCATIONS SOUTH AND WEST OF THE CWA LATE TUESDAY NIGHT INTO WEDNESDAY. NONE OF THE MODELS HAVE A HANDLE ON TIMING OF THESE FEATURES SO I AM GOING WITH PERSISTENCE FOR THE MOST PART. BY LATE TUESDAY NIGHT A SURFACE LOW PUSHES INTO S DKTA AND LIFTS A WARM FRONT ACROSS THE CWA. GOOD THETA ADVECTION OCCURS SOUTHWEST AND EVENTUALLY ADVECTS INTO SRN IA EARLY WEDNESDAY SO I HAVE SLIGHT CHANCE POPS ACROSS THE SOUTH WEDNESDAY. THE SURFACE LOW DEEPENS AND LIFTS NORTHEAST THROUGH THURSDAY SO I KEEP CHANCE POPS/SLIGHT CHANCE POPS GOING THROUGH THURSDAY. PRECIP CHANCES DWINDLE WITH FROPA THEN LATE FRIDAY NIGHT AND SATURDAY WE REPEAT THE PROCESS. THE WEEKEND SYSTEM SHOWS SIGNS OF THE FRONT SLOWING DOWN OR STALLING OVER THE CWA SO I KEEP SLIGHT CHANCES GOING INTO SATURDAY NIGHT BUT I KEPT SUNDAY DRY AGAINST MODEL GUIDANCE. THESE SYSTEMS HAVE BEEN PROGRESSIVE TO DATE SO MY CONFIDENCE IS LOW ON THE FRONT STALLING BUT AT DAY 7 WE WILL HAVE SEVERAL RUNS TO LOOK AT AND GET A FEEL FOR THAT. AS FOR TEMPS...THEY WILL BE ON A BIT OF A ROLLER COASTER BUT STILL ABOVE NORMAL FOR THIS TIME OF YEAR. EACH SUCCESSIVE SHORTWAVE WILL HAVE WAA AHEAD OF THE FEATURE WHICH SHOULD BUMP TEMPS UP INTO THE 80S THEN HAVE 70S FOLLOWING FROPA. I GENERALLY WENT ABOVE GUIDANCE AS THEY ARE NOT HANDLING THE ABOVE NORMAL TEMPS TOO WELL. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JUNGBLUTH/BOKSA
Hazardous weather outlook, Sep 18, 9:18 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 918 PM CDT SUN SEP 18 2005 IAZ007-017-026>028-037>039-049-050-062-075-084>086-094>097-191715- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- MARSHALL-TAMA-POWESHIEK-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR- WAYNE-APPANOOSE-DAVIS- 918 PM CDT SUN SEP 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA TO THE EAST OF A LINE FROM LAMONI TO NEWTON TO FOREST CITY. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY AFTER 2 AM. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY AS A SERIES OF SYSTEMS MOVE ACROSS THE AREA. IT IS UNCERTAIN AT THIS TIME IF ANY OF THE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY AFTER 2 AM MONDAY MORNING. IAZ004>006-015-016-023>025-033>036-044>048-057>061-070>074- 081>083-092-093-191715- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON- WARREN-MARION-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- 918 PM CDT SUN SEP 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA TO THE WEST OF A LINE FORM LAMONI TO NEWTON TO FOREST CITY. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY FROM 11 PM THROUGH 4 AM. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS DURING THIS TIME...ESPECIALLY IN THE FAR WESTERN SECTIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY AS A SERIES OF SYSTEMS MOVE ACROSS THE AREA. IT IS UNCERTAIN AT THIS TIME IF ANY OF THE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY FROM 11 PM THROUGH 4 AM.
In the hours before
Local storm report, Sep 19, 12:16 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 AM CDT MON SEP 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM HAIL ANITA 41.44N 94.77W
09/18/2005 0.88 INCH CASS IA AMATEUR RADIO
&&
STEINBUGLLocal storm report, Sep 19, 12:18 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1218 AM CDT MON SEP 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM HAIL 5 S GREENE 42.82N 92.80W
09/18/2005 1.00 INCH BUTLER IA TRAINED SPOTTER
&&
STEINBUGLLocal storm report, Sep 19, 12:43 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1243 AM CDT MON SEP 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 AM HAIL 4 W GUTHRIE CENTER 41.68N 94.58W
09/19/2005 1.00 INCH GUTHRIE IA AMATEUR RADIO
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 11:46 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 44 min |
| Sep 18, 11:51 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 24 min |
| Sep 19, 12:00 AM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 45 min |
| Sep 19, 12:03 AM CDT | Severe Thunderstorm Warning | DMX | Butler | 15 min |
| Sep 19, 12:10 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 44 min |
| Sep 19, 12:12 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 48 min |
| Sep 19, 12:49 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 41 min |
| Sep 19, 1:41 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.